Hydromorphone/lorazepam/morphine overdose

Coma: case report

    Author Information

      An event is serious (based on the ICH definition) when the patient outcome is:
    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    • * Drug overdose

    “ ”

    A 20-year-old man developed coma following an overdose of hydromorphone, lorazepam and morphine for severe leg pain secondary to sickle cell disease. His coma was successfully treated with flumazenil.

    The man, who had a history of sickle cell disease and multiple admissions for pain crises, presented with severe leg pain. He was hospitalised for management of the severe leg pain. He did not have cute chest syndrome, but rapid viral panel was found to be positive for corona virus. He was placed on a patient controlled analgesia (PCA) with hydromorphone. The dose of hydromorphone was increased; however, his pain did not improve. As a result, morphine pushes were intermittently administered. In the night of hospital day 3, he became unresponsive after receiving about 30mg of morphine, 1mg of lorazepam and 26mg of IV hydromorphone [not all routes stated]. He was breathing at a rate of 2−4 breaths per minute and was intubated for respiratory compromise.

    The man received treatment with flumazenil. Propofol was initiated for sedation and fentanyl for pain. The following day, sedation vacation was attempted. Dose of required hydromorphone was converted to equivalent fentanyl dose. He completely recovered from coma and was extubated within a day of ICU stay. He had a significant pain relief. He was recommenced on PCA and transferred to medical floor. Eventually, he was discharged on paracetamol [acetaminophen] and oxycodone.

    Author comment: "We discuss our success in managing a patient with opioids and lorazepam-induced coma with flumazenil."

    Reference

    1. Parthvi R, et al. Flumazenil for Mixed Drug Overdose. American Journal of Therapeutics 25: e676-e677, No. 6, Nov 2018. Available from: URL: http://doi.org/10.1097/MJT.0000000000000620 - USA

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Hydromorphone/lorazepam/morphine overdose. Reactions Weekly 1748, 238 (2019). https://doi.org/10.1007/s40278-019-60154-9

    Download citation